Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Aug 12, 2021, 6:31 PM CDT for Ellis County, Kansas. It was in force for 29 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2021, 6:31 PM CDT (23:31 UTC)
- Expired
- Aug 12, 2021, 7:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Dodge City, KS
- Hail
- 0.88 in
- Wind
- 55
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 140 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 6:33 PM CDT | TSTM WND GST 56 | 1 W Toulon, KS | AWOS STATION KHYS HAYS REGIONAL AIRPORT AWOS SITE. |
| Aug 12, 6:45 PM CDT | TSTM WND GST 74 | 5 Nne Acres, KS | MEASURED BY MESONET STATION. |
| Aug 12, 6:55 PM CDT | TSTM WND GST 60 | 2 N Hays, KS | ESTIMATED 50-60 MPH WIND GUSTS. |
| Aug 12, 6:55 PM CDT | HAIL 1 | 2 N Hays, KS | |
| Aug 12, 7:02 PM CDT | HAIL 1 | Hays, KS | PICTURE OF QUARTER SIZE HAIL POSTED ON SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1295 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 2035 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
455
WWUS83 KDDC 122331
SPSDDC
Special Weather Statement
National Weather Service Dodge City KS
631 PM CDT Thu Aug 12 2021
KSZ031-130000-
Ellis KS-
631 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of central Ellis County
through 700 PM CDT...
At 631 PM CDT, Doppler radar was tracking a strong thunderstorm near
Catherine, moving east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Victoria, Catherine, Emmeram and Toulon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3886 9951 3905 9947 3903 9909 3880 9915
TIME...MOT...LOC 2331Z 284DEG 9KT 3896 9931
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
$$
SPRINGERWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 12, 4:27 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 12, 4:27 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 427 PM CDT Thu Aug 12 2021 ...updating aviation section... .SHORT TERM...(This evening through Friday) Issued at 220 PM CDT Thu Aug 12 2021 A stationary surface front was located just north of a line extending from near Scott City to near Hays. Surface dew points averaged in the upper 50s over the far southwest section of the forecast area south of the boundary - to the mid/upper 60s over the lower plains mainly east of highway 283. A generally similar mesoscale environment exists Today as we saw yesterday, which brought slow developing but deep convective updrafts with a marginal severe wind risk. There are a few notable differences with respect to how the convective allowing models evolve this evening. The HRRR is different than the 4km NAM/ARW solutions which quickly convect all along the front by 4 pm in that it only convects this afternoon in the area of enhanced surface convergence over the southwest counties (base of the surface trough or weak low pressure). Looking beyond this evening's isolated severe risk, the potential exists for the eastern periphery of the DDC forecast area to be along a possible central KS overnight MCS. Similar challenges will be posed for Friday's forecast however the opportunity for severe risk will likely be not as high as the threat area is more likely to be over the southwest third or so of the forecast area as more of central Kansas becomes under the influence of post frontal easterly surface flow. Cooler afternoon highs also over portions of central Kansas may not exceed the upper 80s. .LONG TERM...(Friday night through Thursday) Issued at 220 PM CDT Thu Aug 12 2021 The post frontal easterly upslope flow regime may remain in place, providing thunderstorm chances to persist through much of the weekend. Another benefit to the regime will again be not as hot temperature each afternoon. The range of temperatures for saturday and Sunday from the models and mos top out in the mid 90s at DDC, with many of the models supporting temperatures not exceeding upper 80s. Much of that will depend of potential outflow boundaries and afternoon cu/cloud cover however it is still near or just cooler than climatology for late August. The period of the first half of next week looks potential quite dry and lacking any potential for widespread organized convection, probably through about at least Wednesday, with a warming trend placing highs squarely back in the 90s. The ECMWF/FV3,GFS/Canadian all develop another well developed upper synoptic trough over the northern Rockies which places sw Kansas in sort of a hot dry southerly wind regime with incrementally warming temps - but we cannot still rule out moisture advection though the panhandles in that pattern however mesoscale features are impossible to resolve that far out. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 402 PM CDT Thu Aug 12 2021 Convection continues to expand in areal coverage as outflow helps trigger/initiate new cells along the surface stationary boundary near the highway 4 corridor. Deep shear is non-existent with respect the the thunderstorms environment and motions are random with propagation on outflow expected to continue through the evening. Skill at determining the timing and duration of impacts at any given terminal are low, however the main impacts would be lightning and locally brief heavy rainfall. A lesser very small chance exists for strong downburst winds to 60 mph. Through the overnight hours, there is not a high Chance of any widespread stratus producing ceilings or fog development in this otherwise warm surface airmass. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 90 65 87 / 40 40 30 40 GCK 63 89 63 87 / 30 40 30 30 EHA 64 90 62 89 / 20 30 20 20 LBL 65 91 64 89 / 20 30 20 30 HYS 66 85 63 85 / 70 40 40 40 P28 71 94 68 88 / 40 40 30 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Russell
Hazardous weather outlook, Aug 12, 2:23 AM CDT, 16 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 223 AM CDT Thu Aug 12 2021 KSZ030-031-043>046-061>066-074>081-084>090-130730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 223 AM CDT Thu Aug 12 2021 /123 AM MDT Thu Aug 12 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There is a marginal risk for isolated to widely scattered severe thunderstorms across central and a small portion of southwest Kansas later this afternoon into this evening. The potential hazards will be up to quarter size hail and damaging winds in excess of 60 mph. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Excessive heat: Elevated risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Additional rounds of isolated to widely scattered thunderstorms will be possible each day through Sunday. Some storms may be strong to marginally severe Friday. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Non thunderstorm wind: Limited risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Sunday - Non thunderstorm wind: Limited risk * Monday - Non thunderstorm wind: Limited risk * Tuesday - Non thunderstorm wind: Limited risk * Wednesday - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed northeast of a Garden City to Medicine Lodge line generally after 4 PM CDT. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Local storm report, Aug 12, 5:09 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
509 PM CDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 4 W WAKEENEY 39.02N 99.95W
08/12/2021 M0.70 INCH TREGO KS PUBLIC
&&
RBSpecial weather statement, Aug 12, 5:25 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
525 PM CDT Thu Aug 12 2021
KSZ043-044-063-122300-
Finney KS-Lane KS-Scott KS-
525 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of north central
Finney, southern Scott and southwestern Lane Counties through 600 PM
CDT...
At 524 PM CDT, Doppler radar was tracking a strong thunderstorm near
Modoc, moving west at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Finney, southwestern Lane and southern Scott Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3834 10060 3818 10068 3827 10112 3855 10113
TIME...MOT...LOC 2224Z 103DEG 11KT 3841 10108
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SPRINGERLocal storm report, Aug 12, 5:30 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
530 PM CDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 4 W WAKEENEY 39.02N 99.95W
08/12/2021 M0.70 INCH TREGO KS PUBLIC
&&Special weather statement, Aug 12, 5:58 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
458 PM MDT Thu Aug 12 2021
KSZ061-122330-
Hamilton KS-
458 PM MDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of northern Hamilton
County through 530 PM MDT...
At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Coolidge. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Coolidge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3826 10204 3826 10167 3803 10162 3794 10204
TIME...MOT...LOC 2258Z 079DEG 4KT 3811 10189
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial weather statement, Aug 12, 6:04 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
604 PM CDT Thu Aug 12 2021
KSZ031-122330-
Ellis KS-
604 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of northwestern Ellis
County through 630 PM CDT...
At 604 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Catherine. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Ellis
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3901 9916 3888 9945 3906 9953 3913 9933
3913 9927
TIME...MOT...LOC 2304Z 063DEG 1KT 3905 9932
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial weather statement, Aug 12, 6:31 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
631 PM CDT Thu Aug 12 2021
KSZ031-130000-
Ellis KS-
631 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of central Ellis County
through 700 PM CDT...
At 631 PM CDT, Doppler radar was tracking a strong thunderstorm near
Catherine, moving east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Victoria, Catherine, Emmeram and Toulon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3886 9951 3905 9947 3903 9909 3880 9915
TIME...MOT...LOC 2331Z 284DEG 9KT 3896 9931
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SPRINGERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:09 PM CDT | Special Weather Statement | DDC | Lane | 36 min |
| Aug 11, 7:32 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 43 min |
| Aug 11, 8:52 PM CDT | Special Weather Statement | DDC | Kearny | 38 min |
| Aug 12, 2:52 PM CDT | Special Weather Statement | DDC | Lane | 38 min |
| Aug 12, 4:24 PM CDT | Special Weather Statement | DDC | Trego | 36 min |
| Aug 12, 4:33 PM CDT | Special Weather Statement | DDC | Scott | 27 min |
| Aug 12, 5:00 PM CDT | Special Weather Statement | DDC | Trego | 30 min |
| Aug 12, 5:25 PM CDT | Special Weather Statement | DDC | Scott | 35 min |
| Aug 12, 5:58 PM CDT | Special Weather Statement | DDC | Hamilton | 32 min |
| Aug 12, 6:04 PM CDT | Special Weather Statement | DDC | Ellis | 26 min |
| Aug 12, 6:44 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 46 min |
| Aug 12, 6:49 PM CDT | Flash Flood Warning | DDC | Hamilton | 3 hr |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.